A New Source of “Superwarfarin” Poisoning: Increased Bleeding Risk After Synthetic Cannabinoid Use

In the New England Journal of Medicine (NEJM), authors reported a case series of patients with synthetic cannabinoid–associated coagulopathy, identifying contamination with brodifacoum, or “superwarfarin” (a potent vitamin K antagonist routinely used as a rodenticide), as the culprit of increased bleeding risk in these patients. Synthetic cannabinoids are sold under names such as “K2” and “spice”; public officials note that brodifacoum is sometimes added because of a perception that it prolongs a cannabinoid-induced “high.” The use of vitamin K1 replacement therapy could be an effective option for symptom control in this population, according to the findings.

Synthetic cannabinoid–associated coagulopathy is a growing clinical concern, as Thomas G. DeLoughery, MD, and Joseph Shatzel, MD, from the Oregon Health and Science University Knight Cancer Institute, wrote in a guest commentary for ASH Clinical News.

“Over the past decade, the use of synthetic cannabinoids/marijuana has increased. … The appeal of such products is that they are inexpensive, available in states without legalized marijuana, and undetectable in urine drug screens,” they wrote. “However, the risk to users can be substantial because synthetic marijuana does not routinely undergo any regulatory quality control, chemical content evaluation, or inspection.”

The first cases of synthetic cannabinoid–associated coagulopathy were observed in Illinois, where, in March and April 2018, more than 150 patients presented to hospitals with coagulopathy and bleeding diathesis.” In the NEJM case study, Amar Kelkar, MD, from the University of Illinois College of Medicine at Peoria, reviewed data from 34 patients (median age = 37 years; range = 27-46 years) who presented with suspected synthetic cannabinoid–associated coagulopathy at Saint Francis Medical Center, a tertiary care hospital in Peoria, between March 28 and April 21, 2018.

Study inclusion criteria were as follows:

  • presence of vitamin K–dependent factor coagulopathy (i.e., a prothrombin time of ≥14.8 seconds plus an international normalized ratio [INR] of ≥1.3)
  • exposure to synthetic cannabinoids in the previous 30 days
  • active bleeding symptoms
  • exposure to contaminated synthetic cannabinoids obtained from a person with known superwarfarin poisoning

Positivity for superwarfarin was confirmed on an anticoagulant poisoning panel, and researchers also collected anonymized epidemiologic, historic, diagnostic, and treatment data for all patients.

The frequency of exposure to synthetic cannabinoids varied greatly: Almost half of patients (47%) reported daily use of synthetic cannabinoids, while 12 percent of patients reported first-time use.

At time of presentation, the most common bleeding and nonbleeding symptoms were gross hematuria (56%) and abdominal pain (47%), respectively. The average INR was 15.8, and 33 patients (73%) had blood pressure readings of >130/80 mm Hg at presentation.

During hospitalization, 13 patients were found to have anemia (defined as hemoglobin level of <13 g/dL in men and <12 g/dL in women). Five patients (15%) received red-cell transfusion, either for active blood loss or for a hemoglobin level <7 g/dL.

Urinalysis results during a total of 42 hospitalizations showed that many patients tested positive for hematuria (n=35) and proteinuria (n=24). “Studies in rat models have shown that a bimodal pattern of hematuria — with early dose­dependent transient hemoglobinuria and late recurrence of hematuria days after exposure — is a unique biomarker for brodifacoum poisoning,” the researchers explained. “The suspected cause of hematuria is increased capillary permeability.”

Management varied according to clinical presentation, the authors noted, but was guided by recommendations from the Illinois Poison Center, guidelines for anticoagulant reversal, and previous case reports. The most common treatment approaches were as follows:

  • oral vitamin K1 therapy, or phytonadione (n=34; 100%)
  • intravenous vitamin K1 (n=23; 68%)
  • fresh­frozen plasma infusion (n=19; 56%, median of 3 units)
  • four­factor prothrombin complex concentrate, comprising human coagulation factors II, VII, IX, and X (n=1; 3%)

To improve compliance and potential outcomes, clinicians provided patients with discharge patient education, interfaced with local pharmacies and insurance companies regarding the high prices of oral vitamin K1 therapy, and “arranged for delivery of oral vitamin K1 to counter local shortages.”

Six patients were readmitted to the hospital during the study period – all of whom were discharged against medical advice or were unable to fill their vitamin K1 prescription. In this subgroup of patients, clinicians noted recurrent use of the same synthetic cannabinoid batch in two patients, whereas one patient was readmitted due to prolonged bleeding after attempting to donate plasma. Each patient was treated to stop bleeding, except for one patient who died following readmission.

The patient who died was a 37-year-old woman without a known medical history who presented to the emergency department with a reduced level of consciousness. She had recent use of synthetic cannabinoids and amphetamines but no history of prescribed anticoagulation. During admission, her laboratory testing revealed a prothrombin time >150 seconds, an INR >20, and a hemoglobin level of 14 g/dL. Despite treatment with intravenous vitamin K1 10 g, four units of fresh-frozen plasma, and 2,300 units of coagulation factors, she died 15 hours after presentation.

“Our data indicate that superwarfarin adulterants of synthetic cannabinoids can lead to clinically significant coagulopathy,” the authors concluded. While symptoms were controlled with the use of vitamin K1 replacement therapy, there are numerous barriers that preclude access to long-term treatment. These include the lack of consensus guidelines about the management of synthetic cannabinoid–associated coagulopathy and limited access to primary care after hospitalization.

Cost also is a concern: “The cost and availability of long­term oral vitamin K1 therapy, quoted to some of our patients as $24,000 to $34,000 per month, makes management difficult and underscores the value of confirmatory laboratory superwarfarin testing,” they wrote.

Limitations of this analysis included the small number of patients, the limited follow-up, the retrospective nature of data analysis, and its single-center design.

The authors report no conflicts of interest.


Reference

Kelkar AH, Smith NA, Martial A, et al. An outbreak of synthetic cannabinoid-associated coagulopathy in Illinois. N Engl J Med. 2018;379:1216-23.

SHARE